Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Wichita, KS

May 19, 2017Harvey County, McPherson County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 5:43 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 5:43 PM CDT (22:43 UTC)
Expired
May 19, 2017, 6:32 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Harvey County, KS, McPherson County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:02 PM CDTTSTM WND GST 65Ne Buhler, KS
May 19, 6:15 PM CDTFUNNEL CLOUD4 S Moundridge, KS
May 19, 6:21 PM CDTFUNNEL CLOUD1 S Hesston, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:47 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS53 KICT 192243
SVRICT
KSC079-113-155-192345-
/O.NEW.KICT.SV.W.0091.170519T2243Z-170519T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
543 PM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern McPherson County in central Kansas...
  Northeastern Reno County in south central Kansas...
  Northwestern Harvey County in south central Kansas...

* Until 645 PM CDT

* At 543 PM CDT, severe thunderstorms were located along a line
  extending from near Hutchinson to 6 miles west of Haven, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hutchinson, Mcpherson, Hesston, Moundridge, Inman, Buhler, Burrton,
  Galva, Canton, Mcpherson Airport and Hutchinson Airport.

This includes Interstate 135 between Mile Markers 40 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
      3790 9781 3817 9796 3817 9792 3820 9792
TIME...MOT...LOC 2243Z 211DEG 45KT 3812 9790 3787 9789 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
3 follow-up statements
691 
WWUS53 KICT 192309
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
609 PM CDT FRI MAY 19 2017

KSC155-192318-
/O.CAN.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
Reno KS-
609 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
      3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2308Z 211DEG 45KT 3838 9770 3813 9769 

$$

KSC079-113-192345-
/O.CON.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
McPherson KS-Harvey KS-
609 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MCPHERSON AND NORTHWESTERN HARVEY COUNTIES...

At 608 PM CDT, severe thunderstorms were located along a line
extending from near Mcpherson to near Buhler, moving northeast at 50
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Mcpherson, Hesston, Moundridge, Inman, Burrton, Galva, Canton and
Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
      3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2308Z 211DEG 45KT 3838 9770 3813 9769 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

LAWSON
770 
WWUS53 KICT 192325
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
625 PM CDT FRI MAY 19 2017

KSC079-113-192345-
/O.CON.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
McPherson KS-Harvey KS-
625 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MCPHERSON AND NORTHWESTERN HARVEY COUNTIES...

At 624 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Galva to near Hesston, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mcpherson, Hesston, Moundridge, Inman, Burrton, Galva, Canton and
Mcpherson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
      3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2324Z 231DEG 27KT 3846 9753 3818 9742 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

LAWSON
087 
WWUS53 KICT 192332
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
632 PM CDT FRI MAY 19 2017

KSC079-113-192342-
/O.CAN.KICT.SV.W.0091.000000T0000Z-170519T2345Z/
McPherson KS-Harvey KS-
632 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCPHERSON AND
NORTHWESTERN HARVEY COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3853 9750 3828 9737 3817 9737 3817 9735
      3796 9770 3817 9770 3817 9792 3820 9792
TIME...MOT...LOC 2331Z 211DEG 45KT 3854 9747 3826 9736 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:12 PM CDT, 31 minutes earlier.

Area forecast discussion, May 19, 5:12 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
512 PM CDT Fri May 19 2017

.UPDATE...
Issued at 501 PM CDT Fri May 19 2017

Headline: Tornado Watch #250 in effect for all of South-Central
and parts of Central & Southeast KS until 10 PM CDT.

This Evening:
A line of thunderstorms, a few of which are producing tornadoes,
continue to move northeast around 30 mph. At 5 PM CDT, the
thunderstorms producing tornadoes were surging northeast across
Reno and Kingman Counties. All products have been updated.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 145 PM CDT Fri May 19 2017

Water vapor imagery shows deep upper low spinning over southern
CO/northeast NM. At the surface, stationary front extends from
near KMCI to southwest of KICT.

Initial round of warm advection storms quickly lifted across the
area this morning but it appears it did little to push the front
south, with southeast winds still in place across western OK and
southern KS. Meanwhile, persistent line of convection remains over
eastern OK in an area of strong 850mb moisture transport and
theta-e advection.

Current thinking is that another round of storms will develop
later this afternoon along the surface front over western OK and
lift into south central and especially southeast KS. This activity
will likely persist into the early evening hours. Should also see
additional development southeast of the KS Turnpike this evening
as 850-700mb moisture transport once again ramps up.

We are also seeing additional convection over western KS, closer
to the upper low where mid level lapse rates are maximized with
this activity possibly affecting central/south central KS later
this afternoon into the early evening hours. While instability
doesn't look as high as we had yesterday at this time, there
should still be enough early this evening for some severe storms,
plus deep layer shear in the 40-55kt range won't hurt. PW's in the
1.75 to 2 inch range southeast of the KS turnpike will also allow
for high rainfall rates which may lead to some flooding tonight.
Current plan is to keep entire flood watch going and will likely
cancel the western flank once the activity over west-central KS
lifts out early this evening.

By 12z Sat, the upper low will be lifting over southwest Nebraska
with the cold front extending through the Ozark region into the
Arklatex area. May see some lingering precip over far SE KS Sat
morning, but by the early afternoon hours the forecast area will
be precip free. Shortwave will continue to lift northeast and will
be over the northern Mississippi Valley by Sun afternoon. Should
continue with dry and cool conditions Sun as weak surface high
pressure pushes east.

Confidence is high that we'll see below normal temps for both Sat
and Sun with Sat in the 60s with low to mid 70s expected for Sun.

.LONG TERM...(Tuesday through Friday)
Issued at 145 PM CDT Fri May 19 2017

There is decent model agreement between the GFS and ECMWF in
tracking some shortwave energy out of the central Great Basin and
across KS late Sun night into Mon. This will bring us our next
chance for precip, but with limited moisture not expecting any
severe storms or heavy rain. There is a slight chance for some
light showers Tue, in the wrap around region of an upper low off
to our east, but confidence is low in this panning out. Will
finally get into a warming trend for Thu and especially Fri as
the upper flow becomes more zonal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri May 19 2017

Widespread LIFR/IFR was observed with low cigs and visibilities in
the wake of a cold front bisecting the area this morning.
Conditions are expected to prevail through much if not all of the
day north of the front, while ceilings may lift some along and
south of the front before showers and storms become more numerous
by 16-18z or so. LIFR/IFR may return tonight as precipitation
begins to diminish from west to east. Breezy northeast winds shift
to the northwest as drier air filters across the area late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    50  64  46  75 /  30  10   0  10
Hutchinson      48  63  44  74 /  50  10   0  10
Newton          49  62  44  73 /  50  10   0  10
ElDorado        51  64  45  73 /  50  10   0   0
Winfield-KWLD   53  66  46  75 /  40  10   0   0
Russell         43  60  41  74 /  70  20   0  10
Great Bend      44  61  42  74 /  60  10   0  20
Salina          45  61  43  74 /  60  20   0  10
McPherson       48  62  43  73 /  50  10   0  10
Coffeyville     59  69  47  74 /  70  20   0   0
Chanute         57  68  46  73 /  60  20   0   0
Iola            57  67  46  72 /  70  20   0   0
Parsons-KPPF    59  69  47  73 /  70  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

UPDATE...EPS
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, May 19, 5:00 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Fri May 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are likely this evening, especially
across all of South-Central Kansas as well as Greenwood, Elk and
Chautauqua Counties of Southeast Kansas where a few tornadoes are
likely. Hail up to half dollar-sized and damaging 60 to 70 mph
winds are also possible. Thunderstorms with pockets of heavy
rainfall rates are also expected throughout the evening areawide
which may cause flooding, including rises on area rivers and
streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor flooding on some area rivers and streams is expected to
continue through part of the weekend. Please refer to the Flood
Warnings and River Flood statements for details.

There is a chance for thunderstorms Sunday night through early next
week across much of the area. The risk for organized strong or
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 19, 5:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     2 SW ARLINGTON          37.88N 98.20W
05/19/2017                   RENO               KS   STORM CHASER

&&

BDK
Local storm report, May 19, 5:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          2 N KINGMAN             37.68N 98.11W
05/19/2017                   KINGMAN            KS   TRAINED SPOTTER

            SPOTTER REPORTED IT ON THE GROUND, MOVING NORTHEAST.

&&

BDK
Local storm report, May 19, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FUNNEL CLOUD     PARTRIDGE               37.97N 98.09W
05/19/2017                   RENO               KS   TRAINED SPOTTER

&&

BDK
Local storm report, May 19, 5:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FUNNEL CLOUD     1 SE SOUTH HUTCHINSON   38.02N 97.93W
05/19/2017                   RENO               KS   EMERGENCY MNGR

&&

BDK
Local storm report, May 19, 5:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TORNADO          5 ESE PRETTY PRAIRIE    37.75N 97.94W
05/19/2017                   RENO               KS   STORM CHASER

            CONE TORNADO ON THE GROUND.

&&

BDK
Local storm report, May 19, 5:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          2 WSW CHENEY LAKE       37.74N 97.83W
05/19/2017                   RENO               KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN. TORNADO HAS SINCE LIFTED. SPOTTER WAS AT
            77TH AND WORTHINGTON ROAD LOOKING WSW.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTAreal Flood WarningICTEllsworth, Saline12 hr
May 18, 7:12 PM CDTSpecial Weather StatementICTButler33 min
May 18, 7:17 PM CDTSpecial Weather StatementICTCowley28 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Elk, Greenwood65 min
May 18, 8:05 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson39 min
May 18, 8:31 PM CDTRiver Flood WarningICTSaline45 hr
May 18, 8:37 PM CDTRiver Flood WarningICTSaline69 hr
May 18, 8:56 PM CDTSpecial Weather StatementICTSumner64 min
May 18, 9:48 PM CDTAreal Flood WarningICTBarton12 hr
May 19, 9:32 AM CDTAreal Flood WarningICTBarton9 hr
May 19, 9:33 AM CDTSpecial Weather StatementICTChase27 min
May 19, 10:28 AM CDTSpecial Weather StatementICTHarper, Sumner47 min
May 19, 10:38 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner34 min
May 19, 11:15 AM CDTSpecial Weather StatementICTButler, Sedgwick45 min
May 19, 11:50 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion40 min
May 19, 12:01 PM CDTSpecial Weather StatementICTButler44 min
May 19, 4:15 PM CDTTornado Warning Tornado observedICTKingman, Reno60 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
May 19, 5:04 PM CDTTornado WarningICTKingman40 min
May 19, 5:07 PM CDTTornado WarningICTKingman, Reno42 min
May 19, 5:27 PM CDTTornado WarningICTKingman, Reno48 min
May 19, 5:55 PM CDTTornado WarningICTHarvey, Sedgwick36 min
May 19, 6:33 PM CDTSpecial Weather StatementICTMarion57 min
May 19, 6:44 PM CDTAreal Flood WarningICTBarton18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.